Some test statistics for the structural coefficients of the multivariate linear functional relationship model

  • Serge B. Provost


For the testing problem concerning the coefficients of the multivariate linear functional relationship model, the distribution of a statistic previously proposed by A. P. Basu depends on the unknown covariance matrixV of errors, so limiting its applicability. This article proposes new test statistics with sampling distributions which are independent of the unknown parameters for the cases whereV is either unknown or known only up to a proportionality factor. The exact distributions of the test statistics are also discussed.

Key words and phrases

Linear functional relationships tests of hypotheses exact distributions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Acton, Forman S. (1959).Analysis of Straight-Line Data, Wiley, New York.zbMATHGoogle Scholar
  2. [2]
    Adcock, R. J. (1978). A problem in least squares,Analyst.,5, 53–54.CrossRefGoogle Scholar
  3. [3]
    Anderson, T. W. (1958).An Introduction to Multivariate Statistical Analysis, Wiley, New York.zbMATHGoogle Scholar
  4. [4]
    Basu, A. P. (1969). On some tests for several linear relations,J. Roy. Statist. Soc., B,31, 65–71.MathSciNetzbMATHGoogle Scholar
  5. [5]
    Creasy, M. A. (1958). Confidence limits for the gradient in the linear functional relationship,J. Roy. Statist. Soc., B,18, 65–69.MathSciNetzbMATHGoogle Scholar
  6. [6]
    Geary, R. C. (1942). Inherent relations between random variables,Proc. R. Irish Acad., Ser. A,47, 63–76.MathSciNetzbMATHGoogle Scholar
  7. [7]
    Healy, John D. (1980). Maximum likelihood estimation of a multivariate linear functional relationship,J. Multivar. Anal.,10, 243–251.MathSciNetCrossRefGoogle Scholar
  8. [8]
    Jensen, D. R. and Solomon, H. (1972). A Gaussian approximation to the distribution of a definite quadratic form,J. Amer. Statist. Ass.,67, 898–902.zbMATHGoogle Scholar
  9. [9]
    Keller, W. J. and Wansbeck, Tom (1983). Multivariate methods for quantitative and qualitative data,J. Econometrics,22, 91–111.MathSciNetCrossRefGoogle Scholar
  10. [10]
    Kummel, Chas H. (1879). Reduction of observed equations which contain more than one observed quantity,Analyst.,6, 97–105.CrossRefGoogle Scholar
  11. [11]
    Mathai, A. M. and Pillai, K. C. S. (1982). Further results on the trace of a noncentral Wishart matrix,Commun. Statist. Theor. Meth.,11(10), 1077–1086.MathSciNetCrossRefGoogle Scholar
  12. [12]
    Oman, D. S. and Zacks, S. (1981). A mixture approximation to the distribution of a weighted sum of chi-squared variables,J. Statist. Comput. Simul.,13, 215–224.CrossRefGoogle Scholar
  13. [13]
    Pearson, Karl (1901). On lines and planes of closest fit to systems of points in space,Philos. Mag.,2, 559–572.CrossRefGoogle Scholar
  14. [14]
    Provost, S. B. (1984).Distribution Problems Connected with the Multivariate Linear Functional Relationship Model, Ph.D. dissertation, McGill University, Montreal.Google Scholar
  15. [15]
    Robbins, Herbert (1948). The distribution of a definite quadratic form,Ann. Math. Statist.,19, 266–270.MathSciNetCrossRefGoogle Scholar
  16. [16]
    Solomon, H. and Stephens, M. (1977). Distribution of a sum of weighted chi-squared variables,J. Amer. Statist. Ass.,72, Theor. Meth., 881–885.zbMATHGoogle Scholar
  17. [17]
    Theil, H. (1950). A rank invariant method of linear and polynomial regression analysis,Nederl. Akad. Wetensch. Proc., Ser. A,53, 386–392, 521–525 and 1397–1412.MathSciNetzbMATHGoogle Scholar
  18. [18]
    Tukey, John W. (1951). Components in regression,Biometrics 7, 33–69.CrossRefGoogle Scholar
  19. [19]
    van Uven, M. J. (1930). Adjustment ofN points (inn-dimensional space) to the best linear (n−1)-dimensional space,K. Akad. Wetens. Amsterdam Proc. Sec. Sciences,33, 143–157; 307–326.zbMATHGoogle Scholar
  20. [20]
    Villegas, C. (1961). Maximum likelihood estimation of a linear functional relationship,Ann. Math. Statist.,32, 1048–1062.MathSciNetCrossRefGoogle Scholar
  21. [21]
    Villegas, C. (1964). Confidence region for a linear relation,Ann. Math. Statist.,35, 780–788.MathSciNetCrossRefGoogle Scholar
  22. [22]
    Wald, Abraham (1940). The fitting of straight lines if both variables are subject to error,Ann. Math. Statist.,11, 284–300.MathSciNetCrossRefGoogle Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 1986

Authors and Affiliations

  • Serge B. Provost
    • 1
  1. 1.The University of Western OntarioLondonCanada

Personalised recommendations